Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2017, 12:45 AM CDT for Cavalier County, Pembina County, Walsh County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 12:45 AM CDT (05:45 UTC)
- Expired
- Jul 6, 2017, 1:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cavalier County, ND, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:47 AM CDT | TSTM WND DMG | 2 Nne Milton, ND | LARGE BRANCHES DOWN AT A FARMSTEAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3295 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
990
WUUS53 KFGF 060545
SVRFGF
NDC019-067-099-060615-
/O.NEW.KFGF.SV.W.0076.170706T0545Z-170706T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1245 AM CDT THU JUL 6 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Cavalier County in northeastern North Dakota...
Walsh County in northeastern North Dakota...
Southwestern Pembina County in northeastern North Dakota...
* Until 115 AM CDT.
* At 1245 AM CDT, a severe thunderstorm was located near Mountain, or
21 miles southeast of Langdon, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Gardar around 1250 AM CDT.
Edinburg around 1255 AM CDT.
Hoople and Crystal around 100 AM CDT.
Nash, Mandt and Auburn around 110 AM CDT.
Grafton, Oakwood and Veseleyville around 115 AM CDT.
This includes Interstate 29 between mile markers 182 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4852 9715 4819 9764 4852 9824 4879 9793
TIME...MOT...LOC 0545Z 305DEG 48KT 4864 9794
HAIL...0.75IN
WIND...70MPH
$$
JK1 follow-up statement
325
WWUS53 KFGF 060614
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
114 AM CDT THU JUL 6 2017
NDC019-067-099-060624-
/O.EXP.KFGF.SV.W.0076.000000T0000Z-170706T0615Z/
Cavalier ND-Walsh ND-Pembina ND-
114 AM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER...WALSH
AND SOUTHWESTERN PEMBINA COUNTIES WILL EXPIRE AT 115 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4852 9715 4819 9764 4852 9824 4879 9793
TIME...MOT...LOC 0614Z 305DEG 48KT 4842 9747
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:20 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 5, 11:20 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1120 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 1113 PM CDT Wed Jul 5 2017 Forecast on track with convection ongoing and watch until 5am for the northern half of the RRV and DVL basin. UPDATE Issued at 1012 PM CDT Wed Jul 5 2017 Severe thunderstorm watch issued for counties along and north of HWY 200 in ND to Norman Co MN and west of a line from Norman Co to Roseau Co MN until 4am. Primary threats will be hail up to 2 inches in size and winds up to 70mph. Marginal severe storm approaching the western edge of the forecast area currently. Main activity to watch will be storms in Manitoba approaching. UPDATE Issued at 937 PM CDT Wed Jul 5 2017 Convective evolution for the overnight period coming into focus with strengthening activity in Manitoba drifting to the southeast. Another weaker area of convection is drifting to the ESE from central ND. Expecting storms to move into the Devils Lake basin in the next couple hours with additional storms developing as upper forcing overruns the forecast area. ML CAPE up to 4500J/kg and bulk shear values around 50kts will fuel and support convection. CAM trends are showing the activity merging into a MCS tracking across the northern valley into NW MN late tonight. && .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jul 5 2017 Main impacts through the short term will be severe potential from late afternoon through the evening. Current surface map indicating low pressure over se Sask and weak boundary extending from nw ND to the se corner of ND then into central Mn. CAM guidance indicating this boundary may be the focus for possibly two rounds of deep convection this evening. Although upper forcing looks relatively weak and there will be some CIN to overcome Airmass sufficiently unstable with dewpoints in the 60s and bulk shear from 25 to 40kts. Favored guidance indicating potential for development initially from far se ND eastward into west central MN then shifting south and east. Better potential farther north and west with convection organizing over Sask/MB vcnty sfc low and boundary then propagating se during the late evening. HRRR indicating potential for bowing segment from N central ND pushing into se ND later tonight generally along and just north of current boundary position. Based on lack of significant upper support, stronger convection will likely be fairly widely scattered so will generally keep pops in chance/scattered ranges. Low level jet not all that impressive so confidence not real high on how long convection will last overnight. Temperatures to remain mild overnight as thermal ridge axis will be parked over the Fa during half of the overnight and dewpoints remain above 60. High pressure and drier airmass will follow departing system on Thursday for less active and a bit cooler day. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jul 5 2017 For Thursday night into Friday...surface high pressure will dominate the area with slightly cooler temperatures and a more stable airmass. Little to no precipitation is forecast at this time. By Saturday...the upper ridge remains amplified over the high plains...and model guidance indicates a bit of a stagnant pattern through the end of the period. There remains some differences in the placement of the features...but the differences are not considered significant. Therefore...will trend to a blended soln through the remainder of the period. A few minor disturbances can be expected to propagate through the flow...but not enough energy for significant precipitation although some scattered afternoon showers cannot be ruled out. Temperatures will continue to be on the warmer side with highs generally into the 80s...under a mix of sun and clouds.&& .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 5 2017 VFR conditions expected through the period. Convection expected tonight, possibly severe, however coverage expected to be rather isolated so other than DVL not enough confidence on any storms affecting TAF sites for mention at this time. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1113 PM CDT Wed Jul 5 2017 Thunderstorms expected across the northern half of the area tonight impacting DVL, GFK, TVF and BJI. VFR from 15Z onward tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...JK
Hazardous weather outlook, Jul 5, 9:27 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 927 AM CDT Wed Jul 5 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 927 AM CDT Wed Jul 5 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop late this afternoon across southeast North Dakota into west central Minnesota. Some of these storms may become severe producing golf ball sized hail and wind gusts to 60 mph. An isolated tornado cannot be ruled out. Other thunderstorms are expected to develop over Manitoba and move southeast into northeast North Dakota and northwest Minnesota tonight. A few of these storms may also become severe producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 6, 12:15 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1215 AM CDT THU JUL 6 2017
NDZ007-008-016-054-060615-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1215 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER...
NORTHWESTERN WALSH AND WESTERN PEMBINA COUNTIES UNTIL 115 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wales, or 11 miles northwest of Langdon, moving southeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mount Carmel around 1220 AM CDT.
Langdon around 1230 AM CDT.
Olga around 1240 AM CDT.
Osnabrock around 1245 AM CDT.
Milton and Concrete around 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
northeastern North Dakota.
LAT...LON 4900 9789 4878 9733 4835 9790 4888 9880
4900 9857
TIME...MOT...LOC 0515Z 306DEG 41KT 4890 9850
JKLocal storm report, Jul 6, 12:21 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 AM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 9 ENE SHARON 47.65N 97.72W
07/06/2017 M1.00 INCH STEELE ND PUBLIC
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 62 min |
| Jul 5, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 66 min |
| Jul 6, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 59 min |
| Jul 6, 12:09 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 66 min |
| Jul 6, 12:15 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 60 min |
| Jul 6, 1:11 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.